Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Topeka, KS

May 6, 20146 counties in Kansas

NWS Topeka, KS issued this red flag warning at May 6, 2014, 3:02 PM CDT for 6 counties in Kansas. It took effect at May 7, 2014, 12:00 PM CDT. It was in force for 8 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2014, 3:02 PM CDT (20:02 UTC)
In effect from
May 7, 2014, 12:00 PM CDT
Expired
May 7, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:34 PM CDTTSTM WND DMG2 Sw Carlton, KSSOME TREE LIMB DAMAGE WITH ESTIMATED 65 MPH WIND GUSTS.
May 7, 6:34 PM CDTHAIL 1.752 Sw Carlton, KS
May 7, 6:40 PM CDTTSTM WND DMG3 E Carlton, KSTREES REPORTED DOWN
May 7, 6:40 PM CDTTSTM WND DMGE Carlton, KSTREES REPORTED DOWN
May 7, 6:40 PM CDTHAIL 1.753 E Carlton, KS
May 7, 6:51 PM CDTTSTM WND GST 60Abilene, KS
May 7, 6:51 PM CDTHAIL 1.75Abilene, KS
May 7, 6:52 PM CDTHAIL 1Abilene, KSOBSERVED 8 BLOCKS WEST OF DOWNTOWN ABILENE.
May 7, 6:54 PM CDTTSTM WND DMG6 Ese Abilene, KSHAD TWO WINDOWS ON SOUTH SIDE OF HOUSE BROKEN. ALSO SOME TREE LIMBS 2 INCHES IN DIAMETER BROKEN.
May 7, 6:54 PM CDTTSTM WND GST 64Abilene, KS
May 7, 6:54 PM CDTHAIL 2Abilene, KSSOCIAL MEDIA REPORT AND PHOTO. DELAYED REPORT WITH RADAR ESTIMATED TIME.
May 7, 6:54 PM CDTHAIL 2.5Abilene, KS
May 7, 6:55 PM CDTHAIL 1.755 Ese Abilene, KS
May 7, 6:56 PM CDTHAIL 1.754 Se Abilene, KS
May 7, 7:05 PM CDTHAIL 0.886 Ne Talmage, KS
May 7, 7:21 PM CDTHAIL 1.755 N Wakefield, KS
May 7, 7:28 PM CDTHAIL 0.884 E Longford, KS
May 7, 7:50 PM CDTHAIL 1.254 N Morganville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-792 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WWUS83 KTOP 062002
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT TUE MAY 6 2014


KSZ008-009-020-021-034-035-070415-
/O.NEW.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
302 PM CDT TUE MAY 6 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR
LOW HUMIDITY...CRITICAL FUELS AND GUSTY WINDS FOR NORTH CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY WINDS...WHICH IS IN
EFFECT FROM NOON TO 8 PM CDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE 
  WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND
  NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE
  CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO THE
  EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* TEMPERATURES...IN THE LOW TO MIDDLE 90S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
4 follow-up statements
319 
WWUS83 KTOP 070327
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT TUE MAY 6 2014

KSZ008-009-020-021-034-035-071130-
/O.CON.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
1027 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS 
NORTH CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE 
  WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND 
  NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE 
  CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO 
  THE EARLY EVENING. 

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE LOWER TO MIDDLE 90S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN
  INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES
  POTENTIALLY SERIOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED ON WEDNESDAY.

&&

$$
077 
WWUS83 KTOP 070914
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED MAY 7 2014

KSZ008-009-020-021-034-035-080100-
/O.CON.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
414 AM CDT WED MAY 7 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR DRY VEGETATION AND DRY AND WINDY CONDITIONS FOR 
THE COUNTIES OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA
AND DICKINSON...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE 
  WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND 
  NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE 
  CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO 
  THE EARLY EVENING. 

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE LOWER 90S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES 
  POTENTIALLY SERIOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED ON WEDNESDAY.

&&

$$
747 
WWUS83 KTOP 072042
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT WED MAY 7 2014

KSZ008-009-020-021-034-035-080100-
/O.CON.KTOP.FW.W.0014.000000T0000Z-140508T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
342 PM CDT WED MAY 7 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE COUNTIES 
OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA AND DICKINSON...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE 
  WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...SOUTHERLY WINDS WILL REMAIN BREEZY THROUGH EARLY THIS
  EVENING WITH RELATIVE HUMIDITY VALUES ACROSS THE WARNING AREA
  FALLING BELOW 20 PERCENT. THESE HUMIDITY VALUES ARE EXPECTED TO
  IMPROVE AND RISE ABOVE 20 PERCENT BY EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 90S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES 
  POTENTIALLY SERIOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED ON WEDNESDAY.

&&

$$
357 
WWUS83 KTOP 080057
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT WED MAY 7 2014

KSZ008-009-020-021-034-035-080200-
/O.EXP.KTOP.FW.W.0014.000000T0000Z-140508T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
757 PM CDT WED MAY 7 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

WHILE WINDS WILL REMAIN GUSTY THROUGH THE NIGHT...RELATIVE
HUMIDITY LEVELS WILL STEADILY RISE THE THE EVENING. THIS WILL
CAUSE CONDITIONS TO BECOME LESS FAVORABLE FOR EXTREME FIRE
BEHAVIOR. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at May 6, 12:32 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 6, 12:32 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT Tue May 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 238 AM CDT TUE MAY 6 2014

Recent water vapor imagery shows some progression to the flow with
the upper level trof making slow southeast translation across
California with upper ridge axis well into the Plains. Surface
pressures were falling stronger than typical diurnal changes with
low centered over the Oklahoma Panhandle and warm front
east-northeast into central Missouri. South winds developing just to
its south in southeastern portions of Kansas with temps in the lower
0s competed to lower to middle 50s in northern portions of the
state.

Exit of the old surface high with the upper trof making further
progress into the Great Basins will allow low-mid level winds to back
and warmer air to surge north. Just how far temperatures rise above
Monday's levels is not certain with some cirrus remaining, but went
a bit above guidance given recent warm. Low levels will see
increasing dewpoints but lack of forcing and capping should keep the
day and night dry. Not much decrease in winds expected tonight with
pressure gradient tightening and 925 mb winds mainly in the 20-40kt
range and some at least evening cirrus help keep lows in the 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 238 AM CDT TUE MAY 6 2014

Wednesday...Upper trof continues its approach for Wednesday,
moving from Southern California into the Four Corners region by
late day. Shortwave energy and associated jet streak are seen
rotating through the base of the trof into the Plains by afternoon
into the evening hours. Mid levels start to cool as trof
approaches and cap begins to weaken by the afternoon hours. These
may be enough to spark a few thunderstorms along the dryline for
Wednesday evening in our area, mainly in the western counties. The
main threat from these storms and their higher bases would likely
be strong winds and hail. Highs in the lower 90s possible out west
with deeper mixing into warm air, with upper 80s east. Convection
continues to move into the area from the south with a shortwave
and the low level jet overnight, and soundings indicate these
storms to remain elevated. Lows forecast in the upper 50s to
middle 60s.

Thursday...This overnight convection, some of which could be
strong to severe, will complicate how weather develops for the day
on Thursday. Details will depend on if atmosphere can recover and
destabilize behind this initial convection, which depends on the
speed of the front, which is variable between models ATTM. Better
chances could lie over the eastern portions of the cwa, which NAM
/ SREF suggest could get some additional destabilization behind an
initial wave before the main front comes into the eastern counties
in the late evening hours. Bulk shear vectors are stronger farther
to the north and closer to the upper low, but are still running
35-40kts with the front as it passes. Would still consider wind
and hail the primary threats with tornado threat more isolated.
Not out of the question for our western counties to be on the dry
side of this event, with locally heavy rainfall from training
convection possible in the eastern counties. Only have highs in
the middle 70s, and will be highly influenced by clouds,
precipitation, and any potential recovery in the afternoon hours.
Lows behind the front in the middle 40s NW to middle 50s SE as
precip moves off to the south and east by Friday morning.

Friday through Monday...Friday brings return to more springlike
weather with highs in the lower 70s as a cooler dry airmass moves
overhead. Some indication on Saturday that the retreating front
interacts with a passing shortwave to the north and could generate
thunderstorms focused toward perhaps more toward the northern
portion of the CWA. Boundary then potentially interacts with
developing and inverted surface trof over the forecast area along
with the low level jet to bring yet another round of precipitation
focused across the northern half of the cwa for Saturday night.
Stronger push from larger scale upper trof for Sunday afternoon
continues a chance for storms through the day Sunday. May linger
into Sunday night depending on speed at which trof moves east. EC
much sharper and stronger while GFS is much more progressive and
open. Will keep chance pops on Monday for uncertainty, although
GFS ensemble plots would favor a dry solution ATTM. Highs through
the weekend into early week expected to remain in the 70s with
overnight lows in the 50s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon)
Issued at 1226 PM CDT TUE MAY 6 2014

Vfr conditions will continue across the terminals through the fcst
with dry conditions and only scattered high clouds expected. Winds
will remain south to southeast until 09z sustained at 14-16kts
with gusts up to 23 kt then slowly veering to south/southwest for
the remainder of the terminal fcst.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...63
Hazardous weather outlook, May 6, 5:16 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
516 AM CDT TUE MAY 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-071030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
516 AM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON FOR
PORTIONS OF WABAUNSEE...LYON...AND MORRIS COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY HIGH FIRE DANGER IS EXPECTED WEDNESDAY AFTERNOON FOR AREAS
GENERALLY NORTHWEST OF A COUNCIL GROVE TO WAMEGO TO HIAWATHA
LINE.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY EVENING AND INTO
THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.

CHANCES FOR THUNDERSTORMS INCREASE ON THURSDAY...SOME OF WHICH
COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS...AS WELL AS LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.